Clinical Psychopharmacology · Paper A
Drug interactions (cytochrome P450)
Cytochrome P450A family of liver enzymes that break down most drugs, and a common site of drug interactions.Read more → (CYP) enzymes break down most psychotropic drugs, so adding a drug that speeds up or slows down one of these enzymes can push a co-prescribed drug's level dangerously high or low. Inhibition acts within days and raises levels; induction acts gradually over one to three weeks and lowers them. A patient stable on clozapine who is admitted to a smoke-free ward and stops smoking abruptly shows this clearly, e.g. their clozapine level climbs over the following one to two weeks. Clinically, anticipate that rise and check levels rather than waiting for toxicity to appear.
Cytochrome P450 (CYP) enzymes are a hepatic (liver-based) enzyme family responsible for breaking down most psychotropic drugs, antidepressants, antipsychotics, and many others. When a second drug is added that either speeds up or slows down one of these enzymes, it can push a co-prescribed drug's blood level dangerously high or low, even though neither drug's own dose has changed. Grasping this idea explains a large share of unexpected toxicity or relapse seen in psychiatric practice, and it is a heavily tested area because the underlying logic, not just memorised drug pairs, is what examiners want.
A CYP450 interaction happens when one drug changes how fast another drug is broken down, by either blocking (inhibiting) or boosting (inducing) the enzyme responsible. The drug whose level changes is called the substrate; the drug causing the change is the inhibitor or inducer.
Inhibition and induction are opposite in both direction and speed, and mixing them up is the single most common error. Inhibition happens when a drug blocks a CYP enzyme's activity, so the substrate drug is cleared more slowly and its level rises, typically within days. Induction is the opposite process: a drug increases the amount or activity of a CYP enzyme, so the substrate drug is cleared faster and its level falls, but this happens gradually, typically over one to three weeks, because it usually requires the liver to synthesise more enzyme protein rather than simply blocking existing enzyme. This slower onset means induction-related relapse can be easy to miss if levels are not actively monitored, because nothing seems to have gone wrong in the first week.
Fluoxetine and paroxetine are potent inhibitors, raising levels of tricyclic antidepressants and risperidone when co-prescribed. Fluvoxamine is a particularly potent CYP1A2 inhibitor and can dangerously raise clozapine levels, a well-known and testable combination. For example, a patient stable on clozapine who is then started on fluvoxamine for depression could develop toxicity, sedation, hypersalivation, or seizures, within days rather than weeks. Carbamazepine is a strong, broad CYP3A4 inducer, gradually lowering levels of many antipsychotics and of contraceptive steroids, which is directly relevant to management planning in women of childbearing age on carbamazepine.
Tobacco smoke, specifically the polycyclic aromatic hydrocarbons it contains rather than nicotine itself, induces CYP1A2 and lowers plasma levels of clozapine and olanzapine. A heavy smoker started on clozapine who then quits smoking abruptly, for instance after admission to a smoke-free psychiatric ward, illustrates the risk sharply: as the inducing effect of smoke wears off over roughly one to two weeks, clozapine falls and the level rises, even though the prescribed dose is unchanged. Clinically, monitor clozapine levels closely in this scenario and consider a dose reduction, since the rising level, not a change in illness, is the likely explanation for new sedation or other toxicity.
It helps to separate pharmacokinetic interactions, where one drug changes another's blood level via metabolism, from pharmacodynamic interactions, where two drugs add to each other's effect at the receptor level without changing blood concentration at all, such as from combining two drugs. A raised or lowered blood level, measurable on a drug-level investigation, points towards a pharmacokinetic CYP interaction, whereas a clinical toxidrome with normal individual drug levels points towards a pharmacodynamic interaction instead. It is also worth distinguishing a true CYP interaction from simple non-adherence: a falling clozapine level with a recent inducer (like resumed smoking) looks identical on paper to a patient who has simply stopped taking their tablets, and only a careful history separates the two.
Suspecting a CYP interaction usually starts with a temporal clue: new symptoms appearing days after starting an inhibitor, or gradually over weeks after starting an inducer or after a smoking change. Confirmatory diagnosis often relies on a therapeutic drug monitoring blood test, particularly relevant for clozapine, lithium, and some anticonvulsants, alongside a careful medication history looking for anything recently started, stopped, or changed in dose.
The Maudsley Prescribing Guidelines and BNF (British National Formulary) both maintain interaction tables that clinicians are expected to check before co-prescribing anything with a narrow . Management of a suspected CYP interaction generally means either avoiding the combination, choosing an alternative drug metabolised by a different pathway, or proactively adjusting the dose and monitoring levels more closely if the combination is judged necessary. For inducers, clinicians often need to anticipate the delayed onset and plan a follow-up level check two to three weeks after the change, rather than assuming stability just because nothing happened in the first few days. NICE and Maudsley guidance both favour this proactive monitoring approach over reactive management after toxicity or relapse has already occurred.
The favourite exam scenario is a stable clozapine patient who is admitted to hospital, and therefore stops smoking, and develops toxicity roughly a week or two later purely from losing the inducing effect of smoke on CYP1A2, with no dose change at all. The second favourite is fluvoxamine plus clozapine, the single most dangerous named CYP1A2 inhibition pair in the psychiatric curriculum.
Inhibition raises drug levels quickly, typically within days, while induction lowers them slowly, typically over one to three weeks, and recognising the direction and rough time course of a CYP450 interaction, especially fluvoxamine-clozapine, carbamazepine-CYP3A4, and smoking-CYP1A2, lets a clinician anticipate toxicity or relapse before it happens.